Heroin is an opioid drug made of morphine that can be highly addictive, which could lead to overdose. Most heroin users inject, sniff, snort, or smoke it. Every year, at least four out of every 100,000 people in the United States die of a heroin overdose. Today, heroin accounts for 20% of all opioid-related overdose deaths.
Due to how quickly it is absorbed by the human body and the rapid response from the body’s system, heroin abuse can likely result in overdose, particularly when combined with other opioids or alcohol. Let’s explore the signs and warnings of a heroin overdose to know precisely how and when to react.
Symptoms Of A Heroin Overdose
One of the reasons people use heroin to get high is because it causes a short-lived euphoric effect. However, if they overdose on it, the effects are the opposite, with sleepiness and short breathing being the most common tell-tale signs.
The most common symptoms of a heroin overdose are:
- Falling asleep while standing up or in the middle of a sentence
- Unintelligible or nonsensical speech
- Shallow breathing (difficulty breathing) and slow pulse
- Complete respiratory arrest
- Pale skin
- Blue-tinted lips and fingertips
- Uncontrolled vomiting
- Limp body
- Choking and gurgling noises
- Low blood pressure
What Happens To Your Body During A Heroin Overdose?
Heroin overdoses disrupt the way your central nervous system functions (CNS), potentially leading to death.
When you first consume heroin, it acts like other opioids: it travels through your bloodstream and attaches itself to the opioid receptors in your brain. External opioids like heroin stimulate these receptors excessively, muffling your perception of pain and boosting your feelings of pleasure.
The excessive opioid presence in your body leads to side effects like an irregular heartbeat (limiting the amount of oxygen your organs receive), fluid buildup in your lungs, and CNS shutdown. All of these symptoms add up to a perfect, deadly storm.
Combining Heroin With Other Substances
Heroin and other opioids are CNS depressants. They slow down your nervous system. Prescription CNS depressants may used to treat insomnia, anxiety, panic attacks, and seizures. Combining multiple CNS depressants can exacerbate the effects of the drugs involved, increasing the risk of overdose.
Other CNS depressants include sedatives and tranquilizers like benzodiazepines (benzos) and alcohol.
Research indicates that individuals who use heroin often also use sedatives to enhance the high, reduce opioid withdrawal symptoms, and self-medicate for anxiety. This is a dangerous combination.
In 2016, the FDA added a warning box to benzos and prescription opioids to caution against using them simultaneously. Alcohol effects are similar to benzos when combined with heroin.
Mixing heroin with stimulants such as cocaine, methamphetamine, and prescription stimulants (Adderall, Ritalin, etc.) is also very risky. The effects are unpredictable and may even mask each other, making users think they aren’t having an adverse effect and increasing the risk of overdose.
How Much Heroin Does It Take To Overdose?
The exact dose changes from person to person. Factors include the precise quantity someone takes, the size of the person, tolerance built up over months and years of heroin abuse, and others. Genetics, age, body weight, and whether or not other substances were used can also affect how much heroin takes to overdose.
In addition, people with certain health conditions, such as heart problems, might experience an overdose, even if it’s the first time they use heroin.
Treatment For Heroin Abuse
If you believe someone is suffering from a heroin overdose, you should first call 911 for medical assistance. If available, administer naloxone following the instructions to potentially reverse the effects of the overdose. Otherwise, contact emergency services, stay with the person and place them on their side to prevent suffocation. Wait until emergency services arrive; they’ll likely be transported to a hospital for further treatment.
For those dealing with heroin abuse, multiple treatment options can help them find long-lasting recovery. Some of the best treatments include
- Behavioral therapy: helps modify the patient’s expectations and behaviors related to drug use. Over time, it promotes healthy coping mechanisms and habits for life.
- Pharmacological treatment: treatment using prescription drugs to reduce withdrawal effects and the chances of a relapse. Pharmacological treatment increases retention in treatment programs and decreases drug use, infectious disease transmission (such as HIV), and criminal activity. Common drugs used for pharmacological treatment include naltrexone, buprenorphine, and methadone.
A combination of behavioral therapy and pharmacological treatment can be very effective in helping people overcome heroin use and enjoy all the benefits associated with sobriety. Ask about the right treatment programs for your needs.
If you or someone you know is dealing with substance abuse, please know there’s help available. Contact us to learn more about heroin addiction treatment and how to find the right path to recovery.